Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 245, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 10, 2012, 4:27 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2012, 4:27 PM CDT (21:27 UTC)
- Expired
- Jul 10, 2012, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS54 KBMX 102127
SVRBMX
ALC073-125-127-102215-
/O.NEW.KBMX.SV.W.0245.120710T2127Z-120710T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN ALABAMA...
NORTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
SOUTHERN WALKER COUNTY IN ALABAMA...
* UNTIL 515 PM CDT
* AT 424 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BANKHEAD LOCK AND DAM TO BULL CITY TO WOODSTOCK JUNCTION...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUEYTOWN...BESSEMER...FAIRFIELD...HOOVER...CORDOVA...DORA...
HOMEWOOD AND SUMITON.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 275...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 33...
US 78 EXIT NUMBERS 63 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 137...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS TUSCALOOSA COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3382 8696 3371 8668 3353 8654 3347 8664
3347 8667 3337 8678 3333 8688 3325 8699
3325 8708 3322 8711 3324 8714 3320 8720
3331 8741 3343 8752 3360 8753 3360 8743
3369 8743 3370 8753 3379 8753 3385 8696
TIME...MOT...LOC 2127Z 227DEG 25KT 3349 8734 3338 8721
3325 8714
$$
561 follow-up statement
234
WWUS54 KBMX 102139
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT TUE JUL 10 2012
ALC073-125-127-102215-
/O.CON.KBMX.SV.W.0245.000000T0000Z-120710T2215Z/
JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
439 PM CDT TUE JUL 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WALKER...NORTHEASTERN TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 515 PM
CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF BANKHEAD LOCK AND DAM TO OAK GROVE TO
TANNEHILL IRONWORKS STATE PARK...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BESSEMER...HUEYTOWN...CORDOVA...FAIRFIELD...HOOVER...DORA...
VESTAVIA HILLS...HOMEWOOD...SUMITON AND BIRMINGHAM.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 275...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 33...
US 78 EXIT NUMBERS 63 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 137...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
EASTERN TUSCALOOSA COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3382 8696 3371 8668 3353 8654 3347 8664
3347 8667 3337 8678 3333 8688 3325 8699
3325 8708 3322 8711 3324 8714 3320 8720
3331 8741 3343 8752 3360 8753 3360 8743
3369 8743 3370 8753 3379 8753 3385 8696
TIME...MOT...LOC 2139Z 227DEG 25KT 3355 8727 3344 8714
3331 8707
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:51 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 10, 3:51 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT TUE JUL 10 2012 .DISCUSSION... NO SIGNIFICANT CHANGES TODAY WITH THE SYNOPTIC SETUP...WITH AN UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS AND A BROAD TROUGH OVER THE EASTERN CONUS. WEAK UPPER LEVEL LOW IS CENTERED TO OUR WEST OVER THE LOWER MISSISSIPPI RIVER VALLEY. STATIONARY FRONT REMAINS DRAPED WEST TO EAST ACROSS THE TENNESSEE VALLEY. DEWPOINTS DROP QUICKLY FROM THE 60S AND 70S IN TENNESSEE TO LOWER 50S ALONG THE INDIANA/KENTUCKY BORDER. UPPER LOW HAS AIDED SEA BREEZE CONVECTION DEVELOPMENT ACROSS SOUTH ALABAMA AND MISSISSIPPI. THIS LINE OF STORMS IS MOVING NORTH...AND WILL LIKELY AFFECT THE TCL-BHM METRO AREAS DURING RUSH HOUR. IN ADDITION...CONVECTION DEVELOPING SOUTH OF THE STATIONARY FRONT HAS DEVELOPED ACROSS NORTH ALABAMA. THIS SCATTERED ACTIVITY WILL CONTINUE TO DEVELOP SOUTHWARD INTO PORTIONS OF NORTH CENTRAL ALABAMA. A GENERAL DECREASE IN ACTIVITY IS EXPECTED WITH LOSS OF DAYTIME HEATING...BUT THE MORE SYNOPTICALLY DRIVEN ACTIVITY FROM THE SOUTH WILL CONTINUE...MUCH LIKE MONDAY NIGHT. IMPULSES ASSOCIATED WITH THE UPPER LOW TO OUR WEST WILL CONTINUE TO ROTATE OVER THE AREA THROUGH THE END OF THE WEEK. THIS WILL KEEP ABOVE NORMAL POPS IN THE FORECAST EACH PERIOD. MODELS CONTINUE TO SUGGEST THE UPPER TROUGH AXIS AND FRONT WILL REMAIN NORTH OF THE AREA...BUT SAG CLOSE ENOUGH TO MAINTAIN ELEVATED POPS. QPF THROUGH THE END OF THE WEEK WILL RANGE FROM 1.5 INCHES IN THE FAR SOUTHEAST TO 4.0 INCHES IN THE EXTREME NORTHWEST. MOST OF THE RAIN WILL BE CONVECTIVE...SO THESE AMOUNTS ARE AREA AVERAGES...AND SOME LOCATIONS WILL SEE MORE THAN OTHERS. ANY RAIN IS BENEFICIAL AT THIS POINT GIVEN THE CURRENT DROUGHT CONDITIONS. THE UPPER LOW WILL REMAIN TO OUR WEST THROUGH THE END OF THE WEEK. IT WILL BE PICKED UP BY A SHORT WAVE TROUGH CROSSING THE NORTHERN CONUS...ALLOWING UPPER LEVEL RIDGING TO BUILD WESTWARD FROM THE ATLANTIC INTO THE SOUTHEASTERN US. THE RAIN AND CLOUD COOLED TEMPS OF MID WEEK WILL RISE BACK INTO THE LOWER 90S...AND POPS WILL BE BACK TO THE MORE SEASONAL DIURNAL CONVECTION FOR THE BEGINNING OF NEXT WEEK. 14 && .AVIATION... 18Z TAF DISCUSSION GENERALLY VFR CONDITIONS OUTSIDE OF CONVECTION THIS AFTERNOON AND POSSIBLE FOG AND MVFR CEILINGS AROUND SUNRISE TOMORROW MORNING. FRONTAL BOUNDARY NORTH OF THE TERMINALS AND SEA BREEZE BOUNDARY TO THE SOUTH WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TERMINALS THIS AFTERNOON. FOG AND MVFR CEILINGS BE POSSIBLE LATER TONIGHT BUT WILL DEPEND ON WHERE RAINFALL OCCURS THIS AFTERNOON AND EVENING. WILL MONITOR TRENDS AND AMEND TAFS AS NEEDED. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 89 71 86 72 / 70 70 50 60 40 ANNISTON 72 89 70 88 71 / 70 60 40 60 40 BIRMINGHAM 74 89 73 88 74 / 70 70 50 60 40 TUSCALOOSA 73 91 74 91 74 / 60 70 60 60 40 CALERA 72 89 72 88 72 / 60 60 40 60 40 AUBURN 73 89 71 89 71 / 60 50 40 60 40 MONTGOMERY 72 91 72 91 73 / 50 50 40 60 40 TROY 71 91 70 90 71 / 50 50 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 10, 12:32 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT TUE JUL 10 2012 ALZ011>015-017>050-111745- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL FROM THUNDERSTORMS BETWEEN 2 PM AND 10 PM COULD CAUSE LOCALIZED FLOODING IN SMALL STREAMS AND LOW LYING AREAS WITH POOR DRAINAGE. THIS COULD OCCUR ANYWHERE ACROSS CENTRAL ALABAMA... BUT THE MAIN FOCUS THIS AFTERNOON AND EVENING WILL BE AREAS NORTH OF INTERSTATE 85. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAINFALL FROM THUNDERSTORMS WEDNESDAY AND THURSDAY COULD CAUSE LOCALIZED FLOODING IN SMALL STREAMS AND LOW LYING AREAS WITH POOR DRAINAGE ACROSS ALL OF CENTRAL ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 3:44 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT TUE JUL 10 2012
ALZ022-023-102130-
PICKENS AL-TUSCALOOSA AL-
344 PM CDT TUE JUL 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA AND EASTERN PICKENS
COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF JENA
TO SHELTON STATE COMMUNITY COLLEGE TO LOW GAP...AND MOVING NORTHEAST
AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GORDO...
NORTHPORT...
TUSCALOOSA...
HOLT...
SHELTON STATE COMMUNITY COLLEGE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3316 8805 3352 8777 3352 8771 3340 8733
3327 8707 3322 8711 3324 8714 3320 8720
3313 8720 3313 8728 3312 8729 3301 8732
3301 8761 3309 8783 3315 8784 3312 8793
TIME...MOT...LOC 2044Z 214DEG 19KT 3321 8789 3310 8757
3298 8732
56Local storm report, Jul 10, 4:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG MOUNDVILLE 33.00N 87.63W
07/10/2012 HALE AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES BLOWN DOWN IN HALE COUNTY.
SOME OF THESE TREES WERE BLOCKING ROADWAYS.
&&
LINHARESLocal storm report, Jul 10, 4:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST CARROLLTON 33.26N 88.10W
07/10/2012 E50 MPH PICKENS AL EMERGENCY MNGR
WINDS 50 MPH AND POSSIBLY A BIT HIGHER. NO REPORTS OF
DAMAGE.
&&
LINHARESLocal storm report, Jul 10, 4:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG COKER 33.25N 87.69W
07/10/2012 TUSCALOOSA AL PUBLIC
A SMALL TREE WAS BLOWN DOWN AND SMASHED A FENCE.
&&
LINHARESLocal storm report, Jul 10, 4:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST MONTGOMERY 32.35N 86.28W
07/10/2012 M43 MPH MONTGOMERY AL BROADCAST MEDIA
&&
LINHARESLocal storm report, Jul 10, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG TUSCALOOSA 33.24N 87.54W
07/10/2012 TUSCALOOSA AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES BLOWN DOWN IN TUSCALOOSA
AND IN OTHER PARTS OF THE COUNTY.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:22 PM CDT | Special Weather Statement | BMX | Randolph | 23 min |
| Jul 9, 7:29 PM CDT | Special Weather Statement | BMX | Coosa, Jefferson, Shelby, Talladega | 61 min |
| Jul 9, 7:30 PM CDT | Special Weather Statement | BMX | Chambers, Lee, Russell, Tallapoosa | 45 min |
| Jul 9, 8:00 PM CDT | Special Weather Statement | BMX | Cleburne | 30 min |
| Jul 9, 8:30 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 45 min |
| Jul 9, 9:15 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 45 min |
| Jul 9, 9:57 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah | 48 min |
| Jul 9, 10:36 PM CDT | Areal Flood Advisory | BMX | Cleburne | 114 min |
| Jul 10, 2:46 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery, Pike | 59 min |
| Jul 10, 2:49 PM CDT | Special Weather Statement | BMX | Greene | 26 min |
| Jul 10, 3:37 PM CDT | Special Weather Statement | BMX | Autauga, Chilton, Elmore, Montgomery | 53 min |
| Jul 10, 3:44 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Jul 10, 4:02 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 28 min |
| Jul 10, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa, Elmore, Shelby | 43 min |
| Jul 10, 4:35 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 40 min |
| Jul 10, 4:37 PM CDT | Special Weather Statement | BMX | Elmore, Macon, Russell, Tallapoosa | 38 min |
| Jul 10, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Clay, Coosa, St. Clair, Shelby, Talladega and 1 more | 49 min |
| Jul 10, 5:11 PM CDT | Special Weather Statement | BMX | Lee, Macon, Russell | 49 min |
| Jul 10, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Russell | 50 min |
| Jul 10, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, St. Clair, Shelby and 1 more | 44 min |
| Jul 10, 6:27 PM CDT | Special Weather Statement | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 2 more | 48 min |
| Jul 10, 6:47 PM CDT | Areal Flood Advisory | BMX | Blount | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.